Slow acclimation can help manage gabapentin side effects
DEAR DR. ROACH: I’m 74 years old, not overweight and in generally good health. Your recent article on spinal stenosis hit home. I’ve had six cortisone injections in the past year in my lower back and neck, which have helped tremendously. My pain management doctor prescribed gabapentin at 300 mg every night. I could not take it – it put me in la-la land – so he reduced my dose to 100 mg nightly. This is better. I sleep soundly, but do wake up to answer nature’s call during the night. He wants to me to do the 100 mg nightly for a month. What is your opinion on gabapentin? My vein doctor said it was an ugly drug. My primary doctor put me on it four years ago, but when I read up on it I stopped taking it (shame on me for self-diagnosing). – S.L.R.
ANSWER: Although gabapentin is approved by the Food and Drug Administration for certain seizures and for pain after shingles, it is often used for many kinds of pain from damaged nerves (neuropathy). I have used gabapentin for many years, and my experience is that it is very effective for some, moderately effective for most, and not at all for a few.
The side effects of sedation and dizziness are almost universal, but they can be minimized by starting at a very low dose (such as your 100 mg nightly) and very slowly raising the dose as tolerated. The target dose for pain after shingles in the study that got approval was 1,200 mg three times daily, and it can take weeks or months to be able to tolerate this dose. Three hundred milligrams, three times daily, is the minimum dose for most people to get good relief from nerve pain.
When used properly, it is not an “ugly” drug at all; however, some people just cannot take the side effects no matter how low a dose you start with or how slowly you increase. In your case, I think it may be worth sticking with it.
DEAR DR. ROACH: I have a fear of needle injections so great that I cannot watch any that I get. I would pass out if I watched. There are likely others like me, and I suspect that many Americans are not getting vaccinated because all that we see in the media is needle sticks in people’s arm. I had to stop watching TV news because of this. Can you convey to the media that videos and stills of needle sticks is not helping the U.S. vaccination rate? – K.G.B.
ANSWER: Sadly, the global media does not always follow my recommendations, but I certainly agree with you that fear of needles is a barrier to some people getting the COVID-19 vaccines. I’m not especially fond of getting injections myself, and never watch when I get them, despite professional interest. However, a skilled nurse or physician can give a vaccine quickly and usually painlessly.
Many patients who fear needles or who just really don’t like them do much better by using a few techniques. The first is to tell your provider that this is an issue for you. We can’t help if we don’t understand what you’re going through. Second, distraction is key. That may mean talking about something else, bringing your phone to look at something pleasant, or even bringing a friend with you. Breathing exercises before and during the injection can help. For nearly everybody, the vaccine takes just a couple of seconds to give, and the time spent worrying about it is much, much worse than the actual injection.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.